Sunday, February 28, 2010

More about steroids, because I haven't whined enough about them yet

I've been on steroids (prednisone, to be specific) for about five weeks now. I started at 112 mg per day and am now down to 8. I'll taper again on Tuesday, provided my GVHD remains under control, and should be off them pretty soon. Luckily my doctor and I agree that it's better to use steroids sparingly and only when totally necessary.

I've already complained about a lot of the side effects of steroids. When you're on high doses you feel totally charged with energy and have a ton of trouble sleeping. I didn't get a good night's sleep for about three weeks. That's over now. They also make you retain water and give you a puffy face, usually described as a moon face or chipmunk cheeks. I definitely don't have as much of a moon face as I did two and a half years ago after being on high dose steroids for months, but my cheeks are pretty chipmunk-y. They make you retain water. Lots of other things.

Then there are the emotional side effects. Steroids make you completely crazy. We've all heard of 'roid rage, but steroids can also give you tons of energy and make you really happy and energetic, and they can make you very sad and depressed. You have a ton of energy when you're on the steroids, and as you reduce your dose you get sad. 'Roid rage can pop up at any time.

The first couple of weeks on steroids I had a little bit of 'roid rage, and it wasn't helped by the fact that I wasn't eating. I was pretty crabby, but at least it wasn't as bad as the last time I was on steroids when I decided to attack my brother to get the remote control. Yes, I thought it was an excellent idea to enter into a contest of strength with my 6'3, 230 pound linebacker brother who can bench press five of me. I literally jumped on top of him and tried to rip the remote out of his hands. It didn't work. Luckily he just played a mean game of keep away and didn't attack me back because he could have done some damage. He's usually pretty nice to me.

Then the energy rush hit. When I am "high" from the steroids I have tons of energy, I am super chatty, I'm a little ridiculous, I say weird things in funny ways. There are some crazier parts of the energy rush too, like when I have long extended conversations in my head with random people, usually my doctor or nurse but sometimes political figures. I get fixated on things and go on long rants about whatever, usually something political but recently it's been about my stubborn old goat of a grandfather not getting his cataracts removed. Why??? Why won't he just get them taken out so that he can see better????? I'm actually pretty funny on steroids because I don't hold back and I come up with good lines. Wish I could harness that quality for use in my every day non-steroid life. I would be more popular and less awkward.

Then there's the sad and depressed part, which is the phase that I'm getting to now. Anything and everything can set off a crying jag. I engage in masochistic behaviors like reading old emails from my French ex, which is how I spent my Friday afternoon. Note to readers: this is never a good idea, and especially not when you're on steroids. I brood on things that aren't going right in my life, and unfortunately, there are a lot of those right now!

I'm in both the sad and energized phases right now, or rather switching back and forth between the two. Right now I feel pretty good, but Friday and Saturday weren't great. I don't expect the sad phase to last too long because I've had such a short course of steroids and I'm on a low dose now. At least I hope it doesn't, because it can be pretty miserable. At least this time around I'm aware of when the steroids are making me feel like a slimey slug and can do something about it. My tricks for feeling better when steroids are trying to drag me down:

- Watch a funny TV show or movie

- Read a funny book. Thank goodness for Georgia Nicholson and Paul West.

- Play awesome music that puts me in a good mood

- Avoid thinking about my life as much as possible

- Look at beautiful, soothing shades of turquoise on Everything Turquoise and House of Turquoise. Looking at these pictures makes me feel calm and serene, like I'm on an island paradise somewhere. Of course I would actually get incredibly bored on an island with nothing to do but go to the beach, but it's nice to pretend that I am the type of person who enjoys relaxing on the beach. Purple has been my favorite color my whole life but I find myself increasingly drawn to bright and light shades of blue because they are so calming.

- Keep my friends and family close to remind me that I am not, in fact, a worthless sack of maggoty potatoes. I'm very lucky to have a great group of people around me to support me and keep the potatoes away.

In other news, March 19 will be Day 100 and I will be out of jail!!! Can't wait to be able to see people and get out of the house for something more exciting than the doctor. I can't decide what I'm going to do first! There are just so many different things I'll be able to do again, finally!

7 comments:

Zhu said...

Urgh, that doesn't sound fun. I had heard bad things about steroid's side effects and you describe them very well.

But remember... it's the path to getting better, for good!

Out of jail for spring, what a lovely prospect!

As for funny books, give Sue Townsend a try. I'm laughing out loud when I read her books.

au soleil levant said...

I don't know Zhu, most days I think the side effects of steroids aren't worth it. But I don't know what would happen without them. In any case, they need to come up with something better!

Any particular Sue Townsend that you recommend? Her books do look funny!

Loislane said...

Mira: The moodiness part - I feel like that all the time literally - except I'm not on steroids :)

Yael

Sevonne said...

Agree with Yael. I have been pretty moody lately and I have absolutely no good excuse.

Tell us about what's on your list once you hit Day 100 -- only 17 days to go!!

Animesh said...

yay for March 19th!! :)

au soleil levant said...

I guess we can all get a little crazy sometimes, right?

No definite plans, just lots of ideas. I'll definitely be going back to my French conversation group, some restaurants, maybe a movie? We'll see!

Zhu said...

Sorry for the late reply!

I'd recommend the whole "Adrian" series. It is written like a diary and it starts when "Adrian" is, I believe, 13 1/2. It looks childish but trust me, it's not. Kind of like The Simpsons, see, you can watch it like a cute cartoons OR get all the jokes ;-)